MAUDE Adverse Event Report: ETHICON INC. SURGICEL ORIGINAL 0.5INX2IN(1.3CMX5.1CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL ORIGINAL 0.5INX2IN(1.3CMX5.1CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Model Number 1955
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Paralysis (1997)
Date of Event 03/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: age, gender, weight, bmi at the time of index procedure? the diagnosis and indication for the index surgical procedure? relevant patient history? any concurrent use of other products? product code and lot #? what was the intended use of the surgicel? where was the surgicel used (on what tissue)? how much surgicel was used during the procedure? was the surgicel product left in place? was the excess irrigated and removed? what were current symptoms following the index surgical procedure? onset date? were cultures performed? if yes, results? has any surgical or medical intervention been performed? what is physician¿s opinion as to the etiology of or contributing factors to this event? was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative symptoms? what is the patient¿s current status? if applicable, will product be returned, return date, tracking information?.
 
Event or Problem Description
It was reported that a patient underwent a thoracotomy procedure on (b)(6) 2020 and the surgeon was having trouble achieving hemostasis with a vessel and applied an absorbable hemostat to achieve hemostasis.Twenty-fours post op, the patient wasn't able to move or feel their lower extremities.The doctor thought the patient had a hematoma, took the patient back to surgery and realized the absorbable hemostat was on the spinal column, compressing the spinal cord.The doctor removed the absorbable hemostat from the patient and the patient is being monitored.As of today, the patient is still in the hospital and still hasn't regained movement or feeling in their lower extremities.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 05/06/2020.Additional information was requested and the following was obtained: 1.The patient demographic info: 54 y/o male, 102 kg, bmi 32.6.2.The diagnosis and indication for the surgical procedure? right lower lobe pulmonary chondroma, increasing in size.3.Relevant patient history? right lower lobe pulmonary chondroma, pheochromocytoma.4.Any concurrent use of other products? progel pulmonary sealant.5.Product code and lot #? unknown.6.What was the intended use of the surgicel? achieve hemostasis for intraop bleeding post resection.7.Where was the surgicel used (on what tissue)? within thoracic cavity during right lower lobe resection for chondroma removal.8.How much surgicel was used during the procedure? unknown.9.Was the surgicel product left in place? was the excess irrigated and removed? surgicel was left in place.Unknown if excess was irrigate d and removed.10.What were current symptoms following the index surgical procedure? onset date? (b)(6) 2020 numbness of lower extremities.11.Has any surgical or medical intervention been performed? yes, patient taken to operating room on (b)(6) 2020 for laminectomy.12.What is physician¿s opinion as to the etiology of or contributing factors to this event? unknown.13.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative symptoms? unknown.14.What is the patient¿s current status? discharged to rehab, current status unknown.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This medwatch report is in response to receipt of maude event report mw5093717.Additional b5 narrative: during an unknown procedure: ¿surgicel utilized intraoperatively for vessel bleeding.Left in for hemostasis and closed.Surgicel migrated to spinal column and caused permanent damage and paralysis to patient.¿ the device is not available for return.

Brand Name
SURGICEL ORIGINAL 0.5INX2IN(1.3CMX5.1CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9944539
Report Number2210968-2020-02863
Device Sequence Number2027746
Product Code LMG
UDI-Device Identifier10705031003064
UDI-Public10705031003064
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1955
Device Catalogue Number1955
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/12/2020
Supplement Date Received by Manufacturer05/05/2020
04/16/2020
Initial Report FDA Received Date04/09/2020
Supplement Report FDA Received Date05/06/2020
05/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROGEL PULMONARY SEALANT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight102